NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Does this mean I am allergic?
A few years ago I started to get extremely bad cramping in the middle of my chest (by the gallbladder), it was hard to breath and Id become really hot. Usually this would last at least 4 hours. The third time this happened I went to the hospital. Ive had sonograms, GI cocktails, and lots of tests done, but they were never sure what was wrong. It didnt happen regularly, maybe every couple of months, so I couldnt figure out if there was anything in common that I did before it happened. Recently (yesterday), I took an 800mg Motrin for my toothache. An hour or 2 later I got the cramping, the shortness of breath and I also threw up. This lasted 10 hours and I did not go to the hospital. I knew it would eventually quit. I did remember that I took ibuprofen before the last time it happened and more than likely the times before that. I used to take Motrin a lot for my wrists. Since my doctor told me I could stop i think anytime that Ive takin it since, Ive gotten that kind of reaction. My question is, Am I allergic? If I am allergic, what other things should I watch out for? Regardless, I dont think I am ever going near ibuprfen again.
It is possible you could be having a reaction to ibuprofen which is a non-steroidal anti-inflammatory agent (NSAID). Often people can have similar reactions to other NSAIDs such as naproxen (Aleve), so if you suspect this as the cause you should avoid all NSAIDS. If you need an NSAID in the future for some medical reason, you should see an allergist who could perform graded challenge (similar to desensitization) to ibuprofen.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati